Alert archive / North Carolina / Tornado Warnings in 1997

Tornado Warning 8, NWS Newport/Morehead City, NC

July 20, 1997Jones County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 20, 1997, 3:19 PM EDT for Jones County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1997, 3:19 PM EDT (19:19 UTC)
Expired
Jul 20, 1997, 3:45 PM EDT
In force
26 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Jones County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2561 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 201917 RRA
TORMHX
NCC103-201945-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
319 PM EDT SUN JUL 20 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...SOUTHEASTERN JONES COUNTY
 
AT 310 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR HIGHWAY 58
BETWEEN MAYSVILLE AND STELLA MOVING SOUTHEAST AT 10 MPH. THE TORNADO
WILL AFFECT EXTREME SOUTHEAST PORTIONS OF JONES COUNTY NEAR THE CARTERET
COUNTY BRODER.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 20, 1:00 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 20, 1:00 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
100 PM EDT SUN JUL 20 1997

DISC: SORRY SO FAST BUT ANTICIPATING BUSY RADAR. IT SHLD NOT BE LONG
BEFORE TSTMS GET GOING. DWPTS STILL 77-80 OVR HERE AND CAPES VRY HI.
TEMPS NOW WRM ENUF THAT C-BRZ WILL BE ANTHR BNDRY ADDED TO GD CONVRG
BNDRY THAT ALRDY EXISTS. SO IN SHRT TERM TSTMS WILL BE ARND THIS
AFT/EVE THEN PROB DMNSH LTR TNT WITH LOSS OF HEATING...ESP INLAND.
CANT RULE OUT A FEW STRAY TSTMS LATE TNT NR CST WITH BNDRY ARND AND
PSBL CELLS OFF THE WTR. NO AIR MASS CHG ON MON/TUE. BNDRY ARND TDY
BASICALLY DSPTS WITH UPP RDG ON TOP OF ERN NC...LO LVL FLOW BECS
BROAD SRLY. DWPTS MON INTO TUE WILL BE QUITE SOUPY WITH MID/UPP 70S.
GIVEN SOME HEATING EACH DAY AND C-BRZ ALWAYS ARND...30% FOR AFT/EVE
TSTMS SNDS GD TO ME. TEMPS LWR 90S INLAND WITH 80S BCHS.

CWF..WL KP SPLIT FOR NOW. LTR SHFTS CAN GET RID OF IT ONCE FLOW BEC
UNIFORM S/SW LTR MON INTO TUE. CONDS BLO SCA AND NO FLGS AT THIS PT.

.MHX...NONE.
GATES

Nearby

Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.